Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 129, NWS Paducah, KY

May 30, 2004Saline County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 30, 2004, 7:57 PM CDT for Saline County, Illinois. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2004, 7:57 PM CDT (00:57 UTC)
Expired
May 30, 2004, 8:15 PM CDT
In force
18 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Saline County, IL

The radar

The Paducah radar (KPAH), 79 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 6:40 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2491 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
2.8
Supercell composite
16.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 5:00 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 30, 5:00 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CDT SUN MAY 30 2004

.DISCUSSION...

WITH SIGNIFICANT WAA GOING ON...SFC TEMPS ACROSS THE AREA WERE VERY
WARM...ALONG WITN THE DEWPOINTS. IN FAIRFIELD AND CARBONDALE
IL...TEMPS WERE AROUND 90 DEG WITH DEWPOINTS IN THE UPPER 70S.
SKIES HAD BECOME TEMPORARILY PARTLY CLOUDY MEANWHILE JUST AHEAD OF
THE MAJOR LINE OF STORMS MOVING THRU CENTRAL MO. EARLIER SPOTTY
CONVECTION PROVED TO HAVE TORNADIC CHARACTERISTICS...WITH SOME
TORNADO REPORTS AND NUMEROUS FUNNEL CLOUDS.

MESOETA...WHICH IS A LITTLE SLOWER THAN GFS/NGM IN THE VERY NEAR
TERM...INDICATES THAT THE FAVORABLE SHEAR PROFILE SHOULD BEGIN TO
DIMINISH IN THE NWRN HALF OF THE FCST AREA BY 03Z...WITH ALL BUT THE
FAR SERN CORNER EXPERIENCING BACKING WITH HEIGHT/CAA BY 09Z. CAPES
ARE EXPECTED TO DROP TO AROUND 1000 J/KG BY AROUND 03Z. WITH LINE OF
STORMS NOW APPROACHING OUR PART OF SEMO...WE WILL BE ON ALERT FOR
TORNADOES ESPECIALLY IN THE EARLY EVENING NORTH OF THE OHIO RIVER
AND STRAIGHT LINE WINDS LATER IN THE EVENING SOUTH OF THE OHIO
RIVER.

AS NEGATIVELY TILTED 500MB LOBE MOVES EAST...SOME SHOWERS...AND EVEN
A THUNDERSTORM OR TWO...ARE POSSIBLE JUST AFTER SUNRISE FOR THE FAR
SERN PART OF THE AREA. THE PARENT LOW WILL BEGIN TO MERGE WITH A
CYCLONIC FEATURE OVER THE NERN U.S. BY WED. THIS WILL BRING ANOTHER
COLD FRONT THRU THE REGION AND THE POSSIBILITY OF MORE SHOWERS AND
THUNDERSTORMS. NWRN MID LVL FLOW WILL CONTINUE THRU FRI /DAY5/...
WITH ENUF MOISTURE IN THE COLUMN TO NOT CALL THE SKY COVER MOSTLY
CLEAR.

DAY6 AND DAY7...GFS INDICATES DOUBLE BARRELLED 500 MB S/WVS AND SFC
LOWS TO THE NORTH AND THE SOUTH OF THE FCST AREA ARE TO MOVE EAST IN
OUR VICINITY. THESE FEATURES WILL BE IMBEDDED IN A LONG WAVE TROF IN
THE EAST PART OF THE COUNTRY. IT APPEARS ATTM THAT THE TWO SYSTEMS
WILL MERGE INTO A SINGLE 500MB S/WV BY SUN /DAY7/ AND WILL INCLUDE A
FROPA BY LATE SUN ACROSS THE FCST AREA...ENDING WHATEVER RAIN CHCS
THERE ARE...WHICH ARE ONLY ABOUT ONE IN THREE ON SUN.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE
MO...NONE
IL...NONE
IN...NONE

&&

DB
Hazardous weather outlook, May 30, 6:48 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
648 PM CDT SUN MAY 30 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-311000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
648 PM CDT SUN MAY 30 2004

...TORNADO WATCHES IN EFFECT FOR MUCH OF THE QUAD STATE THROUGH AT
LEAST 1 AM CDT MONDAY...

...HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER MUCH OF THE
QUAD STATE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING FOR THE
ENTIRE QUAD STATE...EXCEPT FOR CARTER COUNTY IN SOUTHEAST MISSOURI.

A SOLID LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE EASTWARD
ACROSS THE ENTIRE QUAD STATE THROUGH THE EVENING AND INTO THE
OVERNIGHT HOURS.  DAMAGING WINDS...TORNADOES...AND LARGE HAIL WILL BE
POSSIBLE WITH THE LINE OF STORMS.  IN ADDITION HEAVY RAINFALL MAY
LEAD TO SOME FLOODING PROBLEMS ALONG THE LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE MISSISSIPPI AND OHIO RIVERS ARE FORECAST TO RISE OVER FLOOD STAGE
AT MANY LOCATIONS. THE FLOODING IS FORECAST TO BE MAINLY
MINOR...ALTHOUGH AGRICULTURAL INTERESTS WITH CROPS IN THE BOTTOMLANDS
WILL BE SIGNIFICANTLY AFFECTED. REFER TO THE LATEST FLOOD STATEMENTS
AND WARNINGS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TONIGHT THROUGHOUT THE QUAD STATE.

DRS

In the hours before

Local storm report, May 30, 7:16 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
716 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     1 N BUCKNER             38.00N 89.02W
05/30/2004                   FRANKLIN           IL   TRAINED SPOTTER

            SMALL TREES AND LARGE TREE LIMBS DOWN.

&&

DLL
Local storm report, May 30, 7:18 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
718 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     THEBES                  37.21N 89.45W
05/30/2004  60 MPH           ALEXANDER          IL   TRAINED SPOTTER

&&

DLL
Local storm report, May 30, 7:21 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
721 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     THEBES                  36.38N 89.47W
05/30/2004  60 MPH           LAKE               TN   TRAINED SPOTTER

            TREES DOWN WITH INJURIES REPORTED. ANOUNT OF INJURIES
            UNKNOWN.

&&

DLL
Local storm report, May 30, 7:24 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
724 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     GOREVILLE               37.56N 88.97W
05/30/2004                   JOHNSON            IL   EMERGENCY MNGR

            WIND ESTIMATED 60 MPH. PEA SIZE HAIL ALSO.

&&

DLL
Local storm report, May 30, 7:26 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
726 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND GST     7 SE MARION             37.66N 88.85W
05/30/2004  50 MPH           WILLIAMSON         IL   EMERGENCY MNGR

            HEAVY RAINFALL AT GRASSY LAKE RAD AND ST HIGHWAY 148.

&&

DLL
Local storm report, May 30, 7:55 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
755 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FUNNEL CLOUD     NORRIS CITY             37.98N 88.33W
05/30/2004                   WHITE              IL   LAW ENFORCEMENT

            REPORTED NEAR THE HAMILTON/WHITE COUNTY LINE

0725 PM     TORNADO          CREAL SPRINGS           37.62N 88.84W
05/30/2004                   WILLIAMSON         IL   EMERGENCY MNGR

            BRIEF TOUCHDOWN REPORTED BETWEEN CREAL SPRINGS AND NEW
            BURNSIDE ON ROUTE 166. RELAYED FROM JOHNSON COUNTY EMA.

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:04 PM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski41 min
May 30, 7:08 PM CDTSevere Thunderstorm WarningPAHHamilton, Saline, Wayne22 min
May 30, 7:09 PM CDTSevere Thunderstorm WarningPAHJohnson51 min
May 30, 7:25 PM CDTSevere Thunderstorm WarningPAHMassac, Pope65 min
May 30, 7:26 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash49 min
May 30, 7:33 PM CDTSevere Thunderstorm WarningPAHHamilton, Saline, Wayne27 min
May 30, 7:41 PM CDTSevere Thunderstorm WarningPAHGallatin, White49 min
May 30, 7:46 PM CDTSevere Thunderstorm WarningPAHHardin59 min
May 30, 7:16 PM CDTSevere Thunderstorm WarningPAHBallard59 min
May 30, 7:32 PM CDTSevere Thunderstorm WarningPAHMcCracken58 min
May 30, 7:36 PM CDTSevere Thunderstorm WarningPAHCarlisle54 min
May 30, 7:54 PM CDTSevere Thunderstorm WarningPAHGraves51 min
May 30, 7:55 PM CDTSevere Thunderstorm WarningPAHMarshall50 min
May 30, 7:58 PM CDTSevere Thunderstorm WarningPAHFulton, Hickman62 min
May 30, 8:07 PM CDTSevere Thunderstorm WarningPAHUnion53 min
May 30, 8:10 PM CDTSevere Thunderstorm WarningPAHCaldwell, Hopkins, Lyon, Webster65 min
May 30, 8:16 PM CDTSevere Thunderstorm WarningPAHHenderson59 min
May 30, 8:23 PM CDTTornado WarningPAHWebster52 min
May 30, 8:36 PM CDTSevere Thunderstorm WarningPAHMcLean39 min
May 30, 8:41 PM CDTSevere Thunderstorm WarningPAHCalloway, Graves, Marshall49 min
May 30, 8:42 PM CDTSevere Thunderstorm WarningPAHDaviess63 min
May 30, 8:52 PM CDTSevere Thunderstorm WarningPAHChristian, Muhlenberg53 min
May 30, 9:13 PM CDTSevere Thunderstorm WarningPAHCaldwell, Lyon32 min
May 30, 9:32 PM CDTFlash Flood WarningPAHCaldwell, Hopkins, Muhlenberg3 hr
May 30, 9:39 PM CDTSevere Thunderstorm WarningPAHMuhlenberg36 min
May 30, 9:43 PM CDTSevere Thunderstorm WarningPAHChristian, Todd47 min
May 30, 9:54 PM CDTSevere Thunderstorm WarningPAHChristian, Todd36 min
May 30, 10:25 PM CDTFlash Flood WarningPAHHenderson, Union3 hr
May 30, 10:38 PM CDTFlash Flood WarningPAHCrittenden, Graves, Livingston, Lyon, McCracken, Marshall and 1 more112 min
May 30, 10:58 PM CDTFlash Flood WarningPAHDaviess, McLean3 hr
May 31, 12:10 AM CDTFlash Flood WarningPAHMuhlenberg95 min
May 30, 7:11 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid49 min
May 30, 7:43 PM CDTTornado WarningPAHNew Madrid47 min
May 30, 8:00 PM CDTSevere Thunderstorm WarningPAHMississippi45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.